Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 78, NWS Paducah, KY

April 24, 2002Henderson County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Apr 24, 2002, 4:53 PM CDT for Henderson County, Kentucky. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2002, 4:53 PM CDT (21:53 UTC)
Expired
Apr 24, 2002, 5:30 PM CDT
In force
37 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Henderson County, KY

What was reported inside it

TimeReportWhereRemark
Apr 24, 5:30 PM CDTHail 0.88Cairo, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 3:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 242153
SVRPAH
KYC101-242230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
452 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENDERSON COUNTY IN NORTHWEST KENTUCKY

* UNTIL 530 PM CDT

* AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 19 MILES NORTHWEST OF CORYDON TO
  19 MILES NORTHWEST OF CORYDON...MOVING SOUTHEAST AT 40 MPH.

HAIL UP TO QUARTER SIZE WAS REPORTED IN MT VERNON INDIANA AT 448 PM. 
IF YOU ARE IN THE PATH OF THE STORM...MOVE INTO A STURDY BUILDING 
AND STAY AWAY FROM WINDOWS.

DAMAGING WIND IN EXCESS OF 60 MPH IS LIKELY. FOR YOUR PROTECTION MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3789 8777 3786 8789 3778 8776 3766 8773
          3767 8753 3773 8743 3787 8739 3781 8765

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:15 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 24, 3:15 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT WED APR 24 2002

WILL KEEP DISCUSSION SHORT DUE TO SVR WX AND GRID TRANSFER PROBLEMS
IN IFPS.

CURRENT FCST WILL TREND SVR POTENTIAL EWD THROUGH CWA THROUGH 03Z.
THREAT SHOULD DIMINISH MARKEDLY FROM 03Z TO 06Z...AS FROPA MOVES
EAST OF FCST AREA. GIVE HIGH PWS...SUSPECT LOCALLY HEAVY RAIN WILL
ALSO BE A THREAT WITH THE SCATTERED WIND/HAIL DAMAGE POTENTIAL.

AFTER TONIGHT...I WILL KEEP MENTION OF SHWRS ONLY FOR FRIDAY...WITH
A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY. I INCREASED POP FOR
MONDAY INTO TUESDAY PCPN EVENT...AS MEDIUM RANGE ENSEMBLES STILL
SHOW A FOCUSED BOUNDARY AND LIFT OVER THE AREA. ALTHOUGH A SMALL
CHANCE OF PCPN IS POSSIBLE ON WEDNESDAY...WILL KEEP IT DRY AT THIS
TIME.

FOR MAX/MIN TEMPS...WENT SLIGHTLY WARMER THAN MAV GUIDANCE IN SHORT
TERM...THEN SLIGHTLY COOLER THAN MEX /NOW AVN EXTENDED/ MOS GUIDANCE.

MANUALLY GENERATED ZONES SHOULD BE AVAILABLE NO LATER THAN 4 PM. CCF
WILL DELAYED A LITTLE LONGER.

.PAH...NONE.

SMITH

In the hours before

Local storm report, Apr 24, 3:59 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
359 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    DAHLGREN                  IL   1.00 INCH HAIL
04/24/02   HAMILTON                       REPORTED BY STATE
                                          TROOPER

0351 PM    FAIRFIELD                 IL   1.00 INCH HAIL
04/24/02   WAYNE                          REPORTED BY EMA

0326 PM    DIX                       IL   1.75 INCH HAIL
04/24/02   JEFFERSON                      REPORTED BY DEPUTY
Local storm report, Apr 24, 4:04 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
404 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    FAIRFIELD                 IL   0.75 INCH HAIL
04/24/02   WAYNE                          REPORTED BY EVANSVILLE
                                          MEDIA
Local storm report, Apr 24, 4:21 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
421 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0417 PM    ENFIELD                   IL   0.75 INCH HAIL
04/24/02   WHITE                          REPORTED BY EVANSVILLE
                                          MEDIA

0421 PM                              IL   1.75 INCH HAIL
04/24/02   WHITE                          REPORTED BY STATE POLICE

0410 PM    8NE MCLEANSBORO           IL   0.50 INCH HAIL
04/24/02   HAMILTON                       REPORTED BY SPOTTER

0400 PM    MCLEANSBORO               IL   1.75 INCH HAIL
04/24/02   HAMILTON                       REPORTED BY SHERIFF
Local storm report, Apr 24, 4:24 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
424 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    6W MCLEANSBORO            IL   1.75 INCH HAIL
04/24/02   HAMILTON                       REPORTED BY FIRE RESCUE

0423 PM    CARMI                     IL   1.75 INCH HAIL
04/24/02   WHITE                          REPORTED BY EVANSVILLE
                                          MEDIA

0415 PM    VAN BUREN                 MO   1.00 INCH HAIL
04/24/02   CARTER

0415 PM    VAN BUREN                 MO   FUNNEL CLOUD
04/24/02   CARTER                         REPORTED BY SPOTTER

0415 PM    1S VAN BUREN              MO   WIND DAMAGE
04/24/02   CARTER                         TREES DOWN ACROSS HIGHWAY
                                          103
Local storm report, Apr 24, 4:40 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
440 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    VAN BUREN                 MO   TORNADO
04/24/02   CARTER                         SOUTH SIDE OF VAN BUREN.
                                          TREES AND POWER LINES
                                          DOWN. WINDOWS BLOWN OUT.
                                          REPORTED BY SHERIFF.

0439 PM    1E ELLSINORE              MO   TORNADO
04/24/02   CARTER                         TORNADO ON THE GROUND
                                          REPORTED BY STATE
                                          POLICE.
Local storm report, Apr 24, 4:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    MOUNT VERNON              IN   1.00 INCH HAIL
04/24/02   POSEY                          REPORTED BY EVANSVILLE
                                          EMA

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:56 AM CDTFlash Flood WarningPAHCalloway3 hr
Apr 24, 5:29 PM CDTSevere Thunderstorm WarningPAHHenderson16 min
Apr 24, 5:31 PM CDTTornado WarningPAHUnion59 min
Apr 24, 5:38 PM CDTSevere Thunderstorm WarningPAHDaviess52 min
Apr 24, 5:54 PM CDTTornado WarningPAHDaviess, Henderson36 min
Apr 24, 5:57 PM CDTTornado WarningPAHWebster33 min
Apr 24, 6:00 PM CDTSevere Thunderstorm WarningPAHMcLean15 min
Apr 24, 6:25 PM CDTTornado WarningPAHHenderson50 min
Apr 24, 6:55 PM CDTTornado WarningPAHMcLean35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.